Back to Ask the Diabetes Team Ask the Diabetes Team

From Macedon, New York, USA:

My 16 year old son is 5 feet, 6 inches, 180 pounds. He is a weightlifter/bodybuilder and football player. He has type 1 diabetes and a thyroid disorder. He has been suffering from severe migraines. He has had a CT scan, sinus x-rays, and an EKG. They cannot seem to find out what is causing them. His blood sugars have been good and his A1c was 7.2. He has a neurologist, endocrinologist and a family doctor. I just do not know what to do for him. They keep trying different pills and a nasal spray, and he still has them. All three doctors have talked to one another and still nothing. My son misses a lot of school. Has anyone heard of this problems with the diabetes or have any ideas on what else we can check for?


Migraine headaches are not increased in people with diabetes, although swings in blood sugar levels on a day-to-day basis could make them worse. With all the tests that you have already had done, I would go back to the neurologists or get a second opinion from another neurologist about medications to try. There are many new migraine medications available. If these have all been tried and do not work, then some older ones (i.e., Dilantin, Periactin, propranolol) may be worth trying as well. Also, Self-Hypnosis, Yoga and Deep Relaxation techniques are worth exploring since many of our patients get great relief in this fashion. There are many books available in your local bookstore and also online; also, some local therapists with experience in hypnosis and deep relaxation may be very helpful as well.

Lastly, it is not likely that thyroid disease is related either as long as his thyroid functions are normal, even if thyroid hormone medication is required. You should be sure that tests for Addison's disease and celiac disease have also been done to make sure that these are not subtle contributors since they would be more common associated with someone who has both type 1 diabetes and thyroid dysfunction (presumably Hashimoto's thyroiditis).


Original posting 26 Nov 2005
Posted to Aches and Pains


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.